Arizona, 2013Flash Flooding and Heavy Rain in Arizona, July 21, 2013
July 21, 2013 · NWS PSR · 9 events in 3 counties and zones
A very moist and unstable atmosphere led to the formation of widespread showers and thunderstorms across south central Arizona during the morning hours on July 21st. The storms were persistent and continued to develop and move slowly across the deserts well into the afternoon hours, leading to significant flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $775,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable atmosphere led to the formation of widespread showers and thunderstorms across south central Arizona during the morning hours on July 21st. The storms were persistent and continued to develop and move slowly across the deserts well into the afternoon hours, leading to significant flooding and flash flooding. Due to the exeedingly moist nature of the airmass, there was little if any wind damage with the thunderstorms, however very heavy rain leading to flooding was common; rainfall rates were as high as 3 inches per hour at times. Some locations that were hit especially hard by the flooding included Scottsdale and Apache Junction. A variety of hydrological products were issued on Sunday including Urban and Small Stream Flood Advisories, Flash Flood Warnings and Flood Warnings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 21, 5:40 AM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 21, 5:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST SUN JUL 21 2013
.UPDATE...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
A LOW PRESSURE SYSTEM IN MEXICO WILL CONTINUE TO SUPPLY MOISTURE TO
THE DESERT SOUTHWEST TODAY. HUMID CONDITIONS WILL RESULT IN
WELL-ABOVE NORMAL RAIN CHANCES AND WELL-BELOW NORMAL TEMPERATURES. A
DRYING TREND WILL BEGIN MONDAY...CONTINUING INTO WEDNESDAY AS
HIGH PRESSURE BUILDS BACK OVER THE REGION. MONSOON MOISTURE MOVING
BACK NORTHWARD INTO THE REGION IS LIKELY TO ONCE AGAIN INCREASE RAIN
CHANCES FOR THE END OF THE WEEK AND INTO THE WEEKEND.
&&
.DISCUSSION...
UPPER LOW CONTINUES TO SPIN WESTWARD INTO THE PACIFIC OCEAN JUST OFF
THE BAJA PENINSULA. FURTHER NORTH...THE MID-TROPOSPHERIC ANTICYCLONE
REMAINS POSITIONED ACROSS CA/NV. RESULTING MID-LEVEL EASTERLY FLOW
IS STRONGER THAN NORMAL (STANDARDIZED ANOMALY NEAR 1.0) AND
CONTINUES TO ADVECT DEEP SUB-TROPICAL MOISTURE INTO THE FORECAST
AREA. SURFACE DEWPOINTS ARE CURRENTLY IN THE LOWER 70S ACROSS THE
PHOENIX METRO AREA WHILE THE GPS-IPW REGISTERED AROUND 1.75
INCHES...WELL ABOVE NORMAL. LATEST RAP INDICATES THAT PWATS MAY BE
AS HIGH AS 2.0 TO 2.4 INCHES ACROSS THE SOUTHWEST DESERTS AND
TOWARDS PUERTO PENASCO.
LATEST WV IMAGERY SHOWS TWO MCS...ONE ACROSS THE MOJAVE DESERT AND
THE OTHER ACROSS SOUTHERN AZ...BEARING DOWN ON SW AZ AND SE CA.
STRONG LOW-LEVEL CONVERGENCE IS EXPECTED EARLY THIS MORNING AND POPS
WERE INCREASED IN THESE AREAS. ACROSS SOUTH-CENTRAL AZ...NMM AND
WRF-BASED GUIDANCE CONTINUES TO SUGGEST THAT SHOWERS WILL REDEVELOP
AS EARLY AS THIS MORNING. THIS SEEMS REASONABLE GIVEN THE AMPLE
MOISTURE AND IT WILL ONLY TAKE A MINIMAL AMOUNT OF HEATING FOR
CONVECTION TO INITIATE. MODELS ALSO SUGGEST THAT VORTICITY-FORCED
ASCENT WILL AID IN THE DEVELOPMENT OF STORMS THIS AFTERNOON ACROSS
SE CA. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN AND LOCALIZED FLOODING. THE COPIOUS AMOUNT OF MOISTURE
WILL ALSO RESULT IN CONSIDERABLE CLOUDINESS ACROSS MUCH OF THE
AREA...WHICH WILL KEEP TEMPERATURES WELL BELOW NORMAL. FORECAST HIGH
FOR PHOENIX IS 95 DEGREES. A MAX TEMP THIS LOW HAS NOT OCCURRED
SINCE MAY 27.
A SIGNIFICANT DRYING TREND WILL TAKE PLACE MONDAY AS THE UPPER LOW
LIFTS STEADILY NORTHWARD. SHOWERS AND THUNDERSTORMS ARE STILL
ANTICIPATED...THOUGH COVERAGE WILL BE NOTICEABLY LESS THAN WHAT HAS
OCCURRED THE PAST FEW DAYS. THE UPPER LOW WILL BE PICKED UP BY THE
WESTERLIES TUESDAY AS THE MONSOON HIGH BECOMES REPOSITIONED ACROSS
THE ROCKIES. GFS/ECMWF DIFFER ON THE AMOUNT OF MOISTURE LEFT OVER
ACROSS THE DESERT SOUTHWEST THOUGH THE CONSENSUS IS THAT IT SHOULD
BE SUFFICIENT FOR ISOLATED THUNDERSTORMS THROUGH THE WEEK. FLOW WILL
BE WEAK AS AN ANTICYCLONE BUILDS BACK ACROSS AZ AND CONVECTION WILL
MAINLY BE RELEGATED TO THE HIGHER TERRAIN. A WARMING TREND IS ALSO
EXPECTED WITH A RETURN TO ABOVE NORMAL TEMPERATURES BY THURSDAY.
MODELS ARE IN GENERALLY GOOD AGREEMENT THAT ANOTHER PVD WILL SLIDE
WESTWARD THROUGH SONORA LATE IN THE WEEK...RESULTING IN AN INFLUX OF
MOISTURE. FORECAST IS FOR BELOW CLIMO POPS THROUGH
MIDWEEK...FOLLOWED BY NEAR CLIMO POPS THURSDAY THROUGH SUNDAY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
NEW STORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF THE
PHOENIX AREA...WITH ACTIVITY SLOWLY BUILDING AROUND AND ENCROACHING
ON THE TERMINALS LATER THIS MORNING AFTER 15Z...PERSISTING INTO THE
AFTERNOON/EARLY EVENING. GENERALLY LIGHT WINDS AND SCT-BKN CLOUD
DECKS AOA 6-8KFT ARE EXPECTED WITH PERIODS OF CIGS LOWERING TO
3-4KFT/VISIBILITIES REDUCED DOWN TO 4SM IN HEAVIER SHOWERS AND
THUNDERSTORMS. STORMS DIMINISH AND SKIES EXPECTED TO IMPROVE AFTER
02Z MONDAY WITH SCT-BKN CLOUD DECKS SETTLING IN AOA 10KFT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
ISOLATED SHOWER/THUNDERSTORM ACTIVITY WILL CONTINUE TO FILL IN OVER
SOUTHEAST CALIFORNIA THIS MORNING THROUGH AT LEAST 17Z...WITH GUSTY
OUTFLOWS TO 30KT POSSIBLE AT TIMES...ESPECIALLY NEAR KNYL. SCT-BKN
CLOUD DECKS WITH CIGS DOWN TO AROUND 6-8KFT IN HEAVIER SHOWERS AND
THUNDERSTORMS WITH SKIES/CIGS IMPROVING LATER THIS AFTERNOON. WINDS
S-SELY AROUND 10-15KT THROUGH MUCH OF THE TAF PERIOD ACROSS THE
LOWER COLORADO RIVER VALLEY/KBLH WITH LIGHTER SELY WINDS AT KIPL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A SWITCH TO A SOUTHERLY FLOW ALOFT WILL BRING DRYING CONDITIONS AND
ENDING PRECIPITATION CHANCES ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA. SLIGHT CHANCES FOR STORMS WILL CONTINUE ACROSS
SOUTH-CENTRAL ARIZONA WITH BETTER CHANCES ACROSS HIGHER TERRAIN
LOCATIONS NORTH AND EAST OF PHOENIX. HUMIDITIES WILL REMAIN ELEVATED
THROUGH THE ENTIRE PERIOD WITH AFTERNOON HUMIDITIES ONLY DROPPING
INTO THE 20-30 PERCENT RANGE WITH GOOD OVERNIGHT RECOVERY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
AVIATION...MEYERS
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 21, 4:02 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
402 AM MST SUN JUL 21 2013
AZZ022-023-028-221230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
402 AM MST SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS SOUTH-
CENTRAL ARIZONA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN AND LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY...FOLLOWED BY A DRYING
TREND THROUGH MIDWEEK. THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE
IN THE WEEK AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ024-221230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
402 AM MST SUN JUL 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEK. THUNDERSTORM
CHANCES WILL INCREASE AGAIN LATE IN THE WEEK AS ANOTHER LOW PRESSURE
SYSTEM APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AZZ020-021-025>027-CAZ030>033-221230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
402 AM MST SUN JUL 21 2013 /402 AM PDT SUN JUL 21 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
LOCALIZED FLOODING...STRONG WIND GUSTS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY...FOLLOWED BY A DRYING
TREND THROUGH AT LEAST MIDWEEK. THUNDERSTORM CHANCES WILL INCREASE
AGAIN LATE IN THE WEEK AS ANOTHER LOW PRESSURE SYSTEM APPROACHES THE
AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Flash Flood, Pinal
- When
- July 21, 7:00 AM MST to 10:30 AM MST
- Where
- Pinal County, 4.67 mi WNW of Lirim to 9.51 mi NW of Lirim
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.038, -112.058
A large area of showers and thunderstorms developed across the central Arizona deserts during the morning hours on July 21st, and they affected portions of southwest Maricopa county extending from Gila Bend eastward into Pinal county. The storms persisted into the late morning and they generated locally heavy rains with rainfall rates between one and two inches per hour. For exmaple, at 714 am a trained spotter 6 miles west of Stanfield reported 0.58 inches of rain fell in just 10 minutes, causing streams in the area to run heavily. An Urban and Small Stream Flood Advisory was issued for southwest Maricopa county at 655 am, continuing until 845 am. At 950 am, local law enforcement officials reported that State Route 283 between the town of Maricopa and Gila Bend had been barricaded by sheriff's deputies due to flash flooding. The heavy rains over central Arizona started around 6 am, and since the flooding occurred less than 6 hours later, it is considered to be flash flooding. No Flash Flood Warnings were in effect at the time of the flooding over State Route 238.
Heavy Rain, Maricopa
- When
- July 21, 9:00 AM MST to 12:00 PM MST
- Where
- Maricopa County, 2.37 mi SSW of Guadalupe
- Reported by
- Trained Spotter
- Coordinates
- 33.340, -111.990
Scattered to numerous showers and thunderstorms developed across south central Arizona, inculding the greater Phoenix area, during the morning hours on July 21st. The thunderstorms increased in intensity as the morning progressed and they produced locally heavy rain with rainfall rates in excess of one inch per hour as depicted by area rain gages and radar rainfall estimates. According to a trained weather spotter located 1 mile northeast of Ahwatukee, 0.70 inches of rain was measured in a 30 minute period ending at 935 am. Area dry washes were running heavy due to the rainfall. Additionally, the official ASOS rain gage at Phoenix Sky Harbor Airport measured 0.88 inches of rain in a 43 minute period ending at 1058 am. The heavy rain led to significant urban street flooding and caused area washes to run heavily. An Urban and Small Stream Flood Advisory was issued for the greater Phoenix area at 1004 am and it remained in effect through about noon. Additional rains continued into the afternoon hours and they were heavy at times.
Flash Flood, Maricopa
- When
- July 21, 10:00 AM MST to 1:30 PM MST
- Where
- Maricopa County, 5.68 mi NW of Dreamland Villa to 4.37 mi SSE of Paradise Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.521, -111.797
Scattered to numerous showers and thunderstorms developed across portions of south central Arizona during the morning hours on July 21st, and they increased in coverage and intensity as the morning progressed. Locally heavy rain was common with the thunderstorms and gage reports and radar indicated rain rates between one and two inches per hour. By 10 am, an Urban and Small Stream Flood Advisory was issued for portions of central Phoenix including Paradise Valley, and the advisory was extended to include all of Scottsdale by 11 am. Urban and Small Stream Flood Advisories continued for Scottsdale through 130 pm. According to a trained weather spotter, as of 1145 am, numerous streets had been flooded across far northern Scottsdale, in the area north of the loop near Tatum Road and East Dynamite. In addition, local law enforcement indiated that there were numerous street closures due to flooding across central Scottsdale, from McDonald Road north to Frank Lloyd Wright Boulevard. Since the flooding occurred less than 6 hours from the causative heavy rains, it is considered to be flash flooding. Additional rains continued across Scottsdale into the afternoon hours and another flood advisory was later issued at 312 pm which continued until 5 pm.
Flash Flood, Maricopa
- When
- July 21, 10:00 AM MST to 1:30 PM MST
- Where
- Maricopa County, 1.13 mi SSW of Scottsdale Muni to 3 mi SSE of Scottsdale Muni
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.605, -111.929
Scattered to numerous showers and thunderstorms developed across the south central deserts during the morning hours on July 21st and they became more intense and numerous as the morning progressed. By late morning, thunderstorms were widespread across the northeast parts of the greater Phoenix area, including Scottsdale, and rain rates between one and two inches per hour were indicated by rain gage reports and radar estimates. An Urban and Small Stream Flood Advisory was initially issued for the Scottsdale area beginning around 11 am and it continued until 130 pm. The heavy rains led to significant flooding and flash flooding across Scottsdale, numerous roads were inundated and closed and area washes, including the Indian Bend Wash, ran heavily. According to an article posted on-line at azcentral.com, multiple swift water rescues were needed in north Scottsdale. In one rescue, crews extricated two people whose vehicle became stuck near Scottsdale Road and Sutton Drive. In a much more significant rescue, Scottsdale crews utilized rescue swimmers to save a stranded motorist near 83rd Street and Desert Cove Avenue. More than 25 firefighters from Tempe, Phoenix and Scottsdale responded to the scene according to Scottsdale battalion chief David Folio. Additionally, a Paradise Valley woman was rescued after her vehicle was stuck near Tatum Boulevard and Desert Park Place according to Phoenix Fire Captain Larry Nunez. Times for the rescues were unspecified in the articles, but likely occurred sometime from late morning into early afternoon. Although Flash Flood Warnings were not issued for Scottsdale during this event, another Urban and Small Stream Flood Advisory was later issued at 312 pm and it continued until 5 pm.
Flash Flood, Maricopa
- When
- July 21, 10:00 AM MST to 5:00 PM MST
- Where
- Maricopa County, 0.94 mi WNW of Scottsdale to 1.3 mi NW of Scottsdale
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.486, -111.914
Scattered to numerous showers and thunderstorms developed across the south central deserts during the morning hours on July 21st and they became more intense and numerous as the morning progressed. By late morning, thunderstorms were widespread across the northeast parts of the greater Phoenix area, including Scottsdale, and rain rates between one and two inches per hour were indicated by rain gage reports and radar estimates. An Urban and Small Stream Flood Advisory was initially issued for the Scottsdale area beginning around 11 am and it continued until 130 pm. The heavy rains led to significant flooding and flash flooding across Scottsdale, numerous roads were inundated and closed and area washes, including the Indian Bend Wash, ran heavily. According to an on-line article posted at azcentral.com, Eldorado Park was hit hard according to Sandy Hlebaen of the Scottsdale Parks and Recreation Department. Eldorado park runs along the Indian Bend Wash east of Scottsdale Road. Bike paths, sidewalks and picnic benches were filled with debris from the wash. Video clips showed the wash running angrily and heavily with churning water. No injuries were reported due to the flooding. An additional Flood Advisory was issued for Scottsdale, beginning at 312 pm and continuing until 5 pm, so the wash was most likely flowing heavily into the afternoon or even the early evening hours.
Heavy Rain, Maricopa
- When
- July 21, 10:30 AM MST to 1:30 PM MST
- Where
- Maricopa County, 5.63 mi NNE of Scottsdale Muni
- Reported by
- County Official
- Coordinates
- 33.690, -111.870
Scattered to numerous showers and thunderstorms developed across the south central deserts during the morning hours on July 21st and they became more intense and numerous as the morning progressed. By late morning, thunderstorms were widespread across the northeast parts of the greater Phoenix area, including Scottsdale and Paradise Valley, and rain rates in excess of two inches per hour were indicated by rain gage reports and radar estimates. According to county officials, a Maricopa County Flood Control District rain gage on East Doubletree Ranch Road near North Scottsdale Road in central Scottsdale measured 1.65 inches of rain within 30 minutes ending at 1111 am. A Flood Control rain gage on Shea Boulevard near Highway 51 in Paradise Valley measured 1.97 inches of rain within 30 minutes ending at 1120 am. Also, a flood control gage in Cave Creek measured 1.73 inches of rain in one hour, ending at 1144 am. The heavy rain led to multiple road closures across northeast parts of the greater Phoenix area including Scottsdale and it led to multiple swift water rescues. Although Flash Flood Warnings were not issued for Scottsdale, Urban and Small Stream Flood Advisories were issued beginning at about 10 am and continuing through 130 pm. Another Flood Advisory was later issued for Scottsdale at 312 pm which continued through 5 pm.
Heavy Rain, Gila
- When
- July 21, 12:00 PM MST to 3:30 PM MST
- Where
- Gila County, 3.19 mi ESE of Roosevelt Grpvn Arpt
- Reported by
- Trained Spotter
- Coordinates
- 33.610, -111.000
Scattered to numerous showers and thunderstorms moved across portions of southern Gila county during the late morning and afternoon hours on July 21st, and they produced locally heavy rains with rainfall rates exceeding 2 inches per hour at times. According to a trained weather spotter 7 miles southeast of Tonto National Monument, 0.93 inches of rain was measured within a 14 minute period ending at 1233 pm. The heavy rain led to flooding of washes and streams across southern Gila county and a Flash Flood Warning was issued for portions of west central Gila county beginning at 1252 pm and continuing until 345 pm.
Flash Flood, Pinal
- When
- July 21, 12:15 PM MST to 3:45 PM MST
- Where
- Pinal County, 0.69 mi S of Apache Jct to 2.18 mi WSW of Palm Spgs
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Law Enforcement
- Coordinates
- 33.410, -111.550
On July 21st, numerous showers and thunderstorms developed during the morning hours across portions of south central Arizona, including the greater Phoenix area, and they intensified into the early afternoon, producing locally heavy rain with rain rates in excess of 2 inches per hour. The heavy rain led to widespread flooding of streets and washes across Apache Junction, which was hit harder by flooding than the surrounding communities. Area spotters reported rain totals between one and two inches within an hour due to the heavy rain. At 1212 pm, an Urban and Small Stream Flood Advisory was issued for Apache Junction and surrounding communities, and this advisory was upgraded to a Flash Flood Warning at 1252 pm. According to a trained weather spotter, at 119 pm flash flooding was occurring in the Weeks Wash in Apache Junction and water was flooding into surrounding residential yards. The flash flooding continued into the early afternoon and a 212 pm, local law enforcement reported that a water rescue took place in Weeks Wash. Apache Junction Firefighters, wading through thigh-high water, rescued 2 people whose pickup truck stalled in the middle of the wash according to Deputy Fire Chief Mike Farber. Additionally, two 19 year old men were trapped in a tree near Lost Dutchman State Park until they were rescued by an Arizona Department of Public Safety helicopter and the Pinal County Sheriff's Office.
Flash Flood, Pinal
- When
- July 21, 12:15 PM MST to 3:45 PM MST
- Where
- Pinal County, 1.34 mi WNW of Apache Jct to 1.99 mi SSW of Apache Jct
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Broadcast Media
- Coordinates
- 33.430, -111.570
On July 21st, numerous showers and thunderstorms developed during the morning hours across south central Arizona including portions of the greater Phoenix area, and they intensified into the early afternoon, producing locally heavy rain with rain rates in excess of 2 inches per hour. The heavy rain led to widespread flooding of streets and washes across Apache Junction, which was hit harder by flooding than the surrounding communities. Area spotters reported rain totals between one and two inches within an hour due to the heavy rain. At 1212 pm, an Urban and Small Stream Flood Advisory was issued for Apache Junction and surrounding communities, and this advisory was upgraded to a Flash Flood Warning at 1252 pm. According to reports from local broadcast media, at 248 pm flash flooding from washes near Tomahawk Road and Superstition Boulevard had spilled into nearby homes and forced several rescues from stranded cars and trucks. The Flash Flood Warning continued until 345 pm and at that time it was changed to a Flood Warning which ran through 645 pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, July 21 to 22, 2013$3.5 million · EF2 · 8 events
- Flash Flooding and Heat in Utah, July 21 to 24, 20131 death · $20,000 · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 21 to 23, 20131 death · 2 injured · $3,000 · 50 kt wind · 3 events
- Heavy Rain in West Virginia, July 21 to 22, 20131 death · $20,000 · 2 events
- Tornado and Flash Flood in North Dakota, July 21, 2013$480,000 · EF0 · 32 events
- Flash Flooding and Damaging Wind in California, July 21 to 22, 2013$500,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, July 21, 2013$500,000 · 1 event
- Flash Flood and Hail in Iowa, July 21, 2013$287,000 · 1.75 in hail · 5 events
- Damaging Winds in Florida, July 21 to 23, 2013$82,000 · 55 kt wind · 20 events
- Hail and Damaging Winds in Wisconsin, July 21, 20132 injured · $61,000 · 1 in hail · 8 events
- Flash Flood in North Carolina, July 21, 2013$90,000 · 1 event
- Flash Flooding in Pennsylvania, July 21, 2013$55,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466993, 467163, 467153, 467158, 467159, 467160, 467169, 467349, 467351.